Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 3, NWS Amarillo, TX

June 21, 2006Hansford County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 21, 2006, 5:44 PM CDT for Hansford County, Texas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2006, 5:44 PM CDT (22:44 UTC)
Expired
Jun 21, 2006, 6:30 PM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Hansford County, TX

The radar

The Amarillo radar (KAMA), 117 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:15 PM CDTHAIL 0.883 Nw Spearman, TXSHERIFF REPORTED PENNY TO NICKEL HAIL IN CENTER OF COUNTY BETWEEN SPEARMAN AND GRUVER.
Jun 21, 6:25 PM CDTHAIL 0.883 Nw Spearman, TXSHERIFF REPORTED PENNY TO NICKEL HAIL IN CENTER OF COUNTY BETWEEN SPEARMAN AND GRUVER.
Jun 21, 6:25 PM CDTHAIL 0.883 Nw Spearman, TXSHERIFF REPORTED PENNY TO NICKLE HAIL IN CENTER OF COUNTY BETWEEN SPEARMAN AND GRUVER.
Jun 21, 6:38 PM CDTHAIL 1Gruver, TXSO RELAYED REPORT OF QUARTER HAIL NEAR GRUVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 212244
TORAMA
TXC195-212330-
/O.NEW.KAMA.TO.W.0003.060621T2244Z-060621T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN HANSFORD COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  SPEARMAN...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3634 10157 3609 10154 3611 10111 3639 10111

$$
1 follow-up statement
000 
WWUS54 KAMA 212301
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT WED JUN 21 2006

TXC195-212330-
/O.CON.KAMA.TO.W.0003.000000T0000Z-060621T2330Z/
HANSFORD TX-
558 PM CDT WED JUN 21 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
HANSFORD COUNTY...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE A SEVERE THUNDERSTORM LOCATED BETWEEN GRUVER AND 
MORSE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...MOVING 
TO THE NORTHEAST AT 5 MPH.  LAW ENFORCEMENT HAS REPORTED THAT THE 
TORNADO REPORTED 5 MILES WEST OF SPEARMAN HAS LIFTED.  THIS 
CONTINUES TO BE A DANGEROUS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...
  GRUVER...
  MORSE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3634 10157 3609 10154 3611 10111 3639 10111

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT WED JUN 21 2006

.DISCUSSION...CONVECTION ALREADY BEGINNING TO INITIATE JUST TO OUR
NORTHWEST THIS AFTERNOON.  A FEW CELLS ARE STARTING TO SHOW UP
LONG THE SURFACE TROF AXIS AS WELL...BUT MORE IS EXPECTED OVER THE
NEXT FEW HOURS. CURRENTLY...THIS BOUNDARY EXTENDS ROUGHLY FROM NEAR
LIBERAL TO TUCUMCARI. HAVE INCREASED POPS OVERNIGHT...ESPECIALLY
ACROSS THE NORTHERN HALF OF THE CWA.  THERE MAY BE A FEW SEVERE
THUNDERSTORMS TONIGHT (SEE THE SWODY1 FOR MORE SPECIFICS) AND WILL
MENTION THIS POSSIBILITY IN THE ZONES. DO NOT EXPECT THE SURFACE
FRONT TO CLEAR THE PANHANDLES OVERNIGHT. THINK THAT THIS BOUNDARY
WILL HANG UP JUST TO OUR NORTHWEST AND THEN WASH OUT ON THURSDAY WITH
PREDOMINATELY SOUTH TO SOUTHEAST WINDS BY THE AFTERNOON.  WITH THIS
IN MIND...HAVE GONE A FEW DEGREES ABOVE GUIDANCE FOR THURSDAY MAX
TEMPS.  FRONT WILL MAKE ANOTHER APPEARANCE TOMORROW NIGHT AS NEXT
SHORTWAVE TROF EXITS THE ROCKIES.  IT APPEARS THAT MCS DEVELOPMENT IS
LIKELY WITH THIS FEATURE AS LOW-LEVEL MOISTURE SHOULD BE QUITE
SUFFICIENT.  HAVE INCREASED POPS FOR THURSDAY NIGHT TO LIKELY IN THE
NORTHEAST TO CHANCE IN THE SOUTHWEST.  WE ARE ONCE AGAIN IN THE
SLIGHT RISK FOR TOMORROW SO CANNOT RULE SEVERE WEATHER OUT AT THIS
TIME. THIS MCS SHOULD HELP TO PUSH THE FRONT THROUGH THE AREA BY
FRIDAY MORNING WITH WINDS QUICKLY SHIFTING NORTHEAST TO EAST DURING
THE DAY.  WITH ENHANCED UPSLOPE FLOW AND MARGINAL MOISTURE...HAVE
RETAINED THE SLIGHT CHANCE POPS FOR FRIDAY AND FRIDAY EVENING. THE
COOLER MAV TEMPS ALSO LOOK DECENT SO WILL NOT STRAY TOO FAR AT THE
MOMENT.

THE MID/UPPER-LEVEL RIDGE WILL GENERALLY REMAIN TO OUR WEST...
CENTERED OVER THE SOUTHWEST CONUS THROUGH THE REMAINDER OF THE
FORECAST PERIOD.   THIS WILL KEEP US IN NORTHWESTERLY (TO NORTHERLY)
FLOW ALOFT AND WILL PROVIDE AT LEAST A SLIGHT CHANCE OF CONVECTION
FOR MOST AFTERNOON/EVENING PERIODS. THE GFS/CANADIAN ARE BOTH
ADVERTISING ANOTHER WEAK FRONT TO MOVE INTO THE PANHANDLES LATE
SUNDAY.  EXPECT THIS BOUNDARY TO HANG UP ACROSS THE AREA AND SERVE
AS ADDITIONAL FOCUS FOR CONVECTION SUNDAY NIGHT THROUGH MONDAY NIGHT
AS WELL.  WITH THAT IN MIND...HAVE UNDERCUT THE MEX TEMPS SLIGHTLY
FOR MONDAY AFTERNOON.  BY TUESDAY...EXPECT A SLOW WARMING TREND
BACK INTO THE MID 90S AS THE RIDGE INCHES SLOW EAST AND H85 TEMPS
APPROACH 30C ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  62  87 /  20  50  50  20
BEAVER OK                  67  87  64  89 /  50  60  60  20
BOISE CITY OK              63  87  61  86 /  40  60  60  20
BORGER TX                  69  92  69  89 /  30  60  60  20
BOYS RANCH TX              67  94  65  89 /  20  50  50  20
CANYON TX                  65  91  61  88 /  20  50  50  20
CLARENDON TX               69  91  66  87 /  20  50  50  20
DALHART TX                 66  91  62  86 /  30  50  50  20
GUYMON OK                  69  88  64  88 /  40  60  60  20
HEREFORD TX                66  91  62  88 /  20  40  40  20
LIPSCOMB TX                69  86  64  88 /  40  60  60  20
PAMPA TX                   67  89  65  85 /  30  60  60  20
SHAMROCK TX                69  90  67  88 /  30  60  60  20
WELLINGTON TX              69  92  68  88 /  30  60  60  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, Jun 21, 3:10 PM CDT, 2 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED JUN 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
310 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF DAYTIME HEATING...A SURFACE TROUGH OF LOW PRESSURE
OVER EXTREME EASTERN NEW MEXICO...AN APPROACHING WEAK COLD FRONT INTO
NORTHWEST SECTIONS OF THE PANHANDLES...SUFFICIENT LOW LEVEL
MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW PRESSURE SYSTEM
FROM EASTERN COLORADO AND NORTHEAST NEW MEXICO WILL RESULT IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES LATER THIS AFTERNOON AND EVENING. SOME
OF THE STORMS WHICH FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A WEAK
COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM MOVE THROUGH THE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS FRIDAY THROUGH TUESDAY OF NEXT
WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME...ISOLATED STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING...AND AGAIN
LATE THURSDAY AFTERNOON AND EVENING.

ANDRADE

In the hours before

Local storm report, Jun 21, 4:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             11 W BOISE CITY         36.73N 102.71W
06/21/2006  E1.50 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

SP
Local storm report, Jun 21, 5:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             BOISE CITY              36.73N 102.51W
06/21/2006  E1.00 INCH       CIMARRON           OK   LAW ENFORCEMENT

&&

SP
Local storm report, Jun 21, 5:12 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             PANHANDLE               35.35N 101.38W
06/21/2006  M1.00 INCH       CARSON             TX   AMATEUR RADIO

            QUARTER SIZE HAIL IN PANHANDLE

&&

JOHNSON
Local storm report, Jun 21, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             PANHANDLE               35.35N 101.38W
06/21/2006  E0.88 INCH       CARSON             TX   PUBLIC

&&

JOHNSON
Local storm report, Jun 21, 5:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      5 W AMARILLO            35.20N 101.91W
06/21/2006                   POTTER             TX   EMERGENCY MNGR

            STREET FLOODING AT BELL AND LYNDON

&&

CK
Local storm report, Jun 21, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT WED JUN 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SW AMARILLO           35.17N 101.86W
06/21/2006  E0.75 INCH       RANDALL            TX   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:56 PM CDTSevere Thunderstorm WarningAMACarson, Potter64 min
Jun 21, 4:09 PM CDTSevere Thunderstorm WarningAMASherman30 min
Jun 21, 4:13 PM CDTSevere Thunderstorm WarningAMARandall62 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningAMADeaf Smith53 min
Jun 21, 5:12 PM CDTSevere Thunderstorm WarningAMARandall63 min
Jun 21, 5:16 PM CDTSevere Thunderstorm WarningAMACarson59 min
Jun 21, 5:26 PM CDTSevere Thunderstorm WarningAMAHansford64 min
Jun 21, 5:35 PM CDTSevere Thunderstorm WarningAMAArmstrong55 min
Jun 21, 6:03 PM CDTSevere Thunderstorm WarningAMAOchiltree57 min
Jun 21, 6:31 PM CDTSevere Thunderstorm WarningAMAHansford59 min
Jun 21, 6:32 PM CDTSevere Thunderstorm WarningAMAArmstrong58 min
Jun 21, 6:40 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman65 min
Jun 21, 6:52 PM CDTTornado WarningAMAMoore, Sherman53 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.